Texas, 2015

Hail and Damaging Wind in Texas, April 8, 2015

April 8, 2015 · NWS MAF · 2 events in 2 counties and zones

An upper level trough progressed to the north of the region with a dryline across southeast New Mexico, the Permian Basin, and the Lower Trans Pecos. Moisture and instability were present along and to the east of the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough progressed to the north of the region with a dryline across southeast New Mexico, the Permian Basin, and the Lower Trans Pecos. Moisture and instability were present along and to the east of the dryline. The instability was hindered somewhat by the cloud cover. An upper level disturbance moved over the region which increased lift over the area. These conditions created an environment favorable for thunderstorms. There was a dry sub-cloud layer over the higher terrain allowing for strong winds from thunderstorms that developed across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 8, 4:34 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 8, 4:34 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 PM CDT Wed Apr 8 2015

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

VFR condtions should prevail next 24 hours, except in heavy
convection. Latest sfc analysis shows the dryline just west of
KMAF. This is forecast to retreat to west of KINK/KFST overnight,
before a Pac front begins pushing it east by 12Z. For the next few
hrs, cannot rule out sfc-based convection along and east of the
dryline, and elevated activity west of the dryline, w/damaging
winds being the main threat. Pac front will scour out moisture
Thursday after 12Z.

&&

.PREV DISCUSSION... /ISSUED 244 PM CDT Wed Apr 8 2015/

DISCUSSION...

Several chances for thunderstorms, some severe, will highlight our
weather over the next several days.

The dryline has not moved much this afternoon as anticipated due to
thicker cloud cover limiting the mixing potential. Height falls
associated with an upper trough crossing the Rockies have also
helped halt the dryline this afternoon and will likely cause it to
move back west soon. West of the dryline, mixing is beginning to
occur and southwesterly winds are increasing. High winds are already
being observed at Guadalupe Pass with parts of Eddy and Lea Co. at
advisory criteria. The winds combined with low rh's is causing
critical fire weather conditions in these areas. Please see Fire Wx
section below.

The thunderstorm forecast for this afternoon is a little difficult
given the extensive cloud cover limiting sfc heating and
instability. Storms have fired in northern Mexico and are moving
east. It is possible these storms will move into our area later
this evening so have added at least isolated PoPs to the forecast
everywhere. More storms will likely fire along and east of the
dryline mainly affecting the Permian Basin and Lower Trans Pecos
this evening. Shear will increase this evening which will help
organize convection. Large hail and damaging winds will be the
main threats if we do see some clearing. Storms will eventually
move east of the area by Thursday morning as the mentioned upper
trough moves across the Plains.

A Pacific front will pass through Thursday morning providing
slightly cooler temperatures than today. Another, stronger front
will move across the region Friday. Temperatures behind this front
will drop below normal for Friday before warming back above normal
this weekend.

Moisture will quickly return behind the front by Friday evening. A
few thunderstorms may develop across the Lower Trans Pecos Friday
night as a disturbance moves across northern Mexico. Elevated
instability will be high so a few of these storm could be severe.
Models continue to show, although with different timing, a deepening
UA trough (even a closed low on some models) moving east across N.
Mexico this weekend. Strong lift is progged to cross the region
ahead of this system so expect widespread showers and thunderstorms
to develop once the trough gets close. For now the best chance looks
to be late Sunday into early Monday so have place highest PoPs
during this time frame.

FIRE WEATHER...

Red Flag conditions have been slow to develop across SE NM this
afternoon as extensive cloud cover has delayed heating.  As skies
clear stronger winds aloft will mix down to the surface.  Will leave
Red Flag Warning in effect through this evening.  Improved fire
weather conditions are expected Thursday and Friday.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

     RED FLAG WARNING until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
     Plains/BLM Roswell/LNZ.

     WIND ADVISORY until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...Northern
     Lea County.

TX...HIGH WIND WARNING until 8 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     RED FLAG WARNING until 9 PM CDT /8 PM MDT/ this evening FOR THE
     FOLLOWING ZONES... Guadalupe Mountains...Van Horn and
     Highway 54 Corridor.

     WIND ADVISORY until 9 PM CDT this evening FOR THE FOLLOWING
     ZONES... Davis/Apache Mountains Area...Van Horn and Highway
     54 Corridor.

&&

44

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 8, 12:57 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT WED APR 8 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
157 PM CDT WED APR 8 2015 /1257 PM MDT WED APR 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS THROUGH
EARLY EVENING. A HIGH WIND WARNING IS IN EFFECT. WINDY CONDITIONS
ARE ALSO EXPECTED ACROSS THE PLAINS OF EDDY... CULBERSON AND LEA
COUNTIES THROUGH THIS EVENING. A WIND ADVISORY IS IN EFFECT.
BLOWING DUST MAY OCCUR IN THESE LOCATIONS.

DRY AND BREEZY CONDITIONS WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS THROUGH EARLY EVENING ACROSS THE GUADALUPE
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND VAN HORN HIGHWAY 54
CORRIDOR. A RED FLAG WARNING REMAINS IN EFFECT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS MUCH
OF WEST TEXAS. THE GREATEST COVERAGE OF STORMS IS EXPECTED TO BE
ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN AND THE LOWER TRANS
PECOS REGION. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY NIGHT AND SUNDAY.
LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE OF SPOTTER ACTIVATION ACROSS THE PERMIAN
BASIN AND LOWER TRANS PECOS THROUGH THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 99 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gaines

When
April 8, 5:40 PM CST to 5:41 PM CST
Where
Gaines County, 2 mi NNE of Seminole
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.747, -102.637

A thunderstorm moved across Gaines County and produced a 60 mph wind gust near Seminole.

Hail, Ector

When
April 8, 6:21 PM CST to 6:26 PM CST
Where
Ector County, Odessa
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
31.850, -102.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564635, 564641.